Oklahoma, 2005Flood in Oklahoma, August 22, 2005
August 22, 2005 · NWS OUN · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 22, 2:41 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 22, 2:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 AM CDT MON AUG 22 2005
.UPDATE...
HAVE DECIDED TO EXTEND FLASH FLOOD WATCH THROUGH NOON AND ADJUST
THE WATCH AREA SLIGHTLY E TO GET INTO AREAS JUST NW OF OKC WHERE
RAINFALL OF 3-6 INCHES HAS FALLEN. CONVECTION CONTINUING TO
BUILD/DEVELOP BACK INTO TX PANHANDLE AND MOVE E TOWARD RAIN-SOAKED
AREAS OF W OK. ALSO RAISED MORNING POPS WHERE RAIN IS CURRENTLY
WIDESPREAD AND IS EXPECTED TO PERSIST THRU AT LEAST 12Z.
&&
.PREV DISCUSSION... (ISSUED 313 AM CDT MON AUG 22 2005)
DISCUSSION...
ANOTHER MESSY SITUATION THIS MORNING THAT WILL REQUIRE SOME LAST-
MINUTE ADJUSTMENTS TO THE MORNING GRIDS BASED ON OBSERVED TRENDS
AT THAT TIME. WE WILL LET THE FLASH FLOOD WATCH RIDE THROUGH 12Z
FOR W OK - WHERE SEVERAL LOCALES HAVE RECEIVED 5+ INCHES OVER THE
LAST DAY OR 2 - AND MONITOR WHAT HAPPENS BETWEEN NOW AND THEN
BEFORE DECIDING ON WHETHER OR NOT TO EXTEND/EXPAND. INITIAL
THINKING WAS THAT CONVECTION NOW OVER OK WOULD WEAKEN AND SHIFT NE
LATER THIS MORNING...LOWERING THE CHANCES OF ADDITIONAL HEAVY RAIN
OVER THE AREAS THAT ALREADY HAVE BEEN DRENCHED. BUT WITH SCATTERED
CONVECTION NOW REDEVELOPING FARTHER W/NW OVER MUCH OF THE
CENTRAL/S HIGH PLAINS...THERE STILL MAY BE A NEED TO KEEP A WATCH
GOING BEYOND 12Z FOR SOME LOCALES. MORE ON THIS BEFORE 645 AM.
HIGHEST POPS TODAY ARE ACROSS CENTRAL/NCENTRAL OK AS EXISTING AREA
OF WIDESPREAD RAIN/STORMS MOVES ENE. IT SHOULD DECREASE WITH TIME
AS THE LLJ WEAKENS. EFFECTS OF THIS MCS ON SUBSEQUENT WEATHER ARE
HARD TO GAUGE...BUT AS WE HEAD INTO TONIGHT WE LIKE HPCS IDEA OF A
SORT OF BI-MODAL PRECIP DISTRIBUTION - ONE MAX OVER E KS
ASSOCIATED WITH BACKDOOR FRONTAL ZONE AND ANOTHER IN THE AREA OF
SW KS/NW OK LIKELY ASSOCIATED WITH AN MCS ROLLING SE OUT OF CO.
THIS SCENARIO IS SUPPORTED WELL BY THE NAM AND TO SOME EXTENT BY
THE NGM. GFS CONTINUES WITH SERIOUS GRID-SCALE FEEDBACK PROBLEMS
AND THUS THE DETAILS THEREIN ARE HIGHLY SUSPECT. BUT EVEN THE 00Z
GFS UNLOADS TONIGHT OVER W OK...A BIT FARTHER SE THAN THE OTHER
MODELS BUT STILL WORTH NOTING. INCOMING 06Z NAM IS EVEN MORE
AGRESSIVE WITH THE MCS SCENARIO TONIGHT...SHIFTING ITS 12-H QPF
MAX OF AROUND 2 INCHES FROM SW KS INTO NW OK OVERNIGHT. HIGHEST
POPS TONIGHT THUS IN NW AS WE WILL PLAY THE MCS. WE MAY HAVE TO UP
TO LIKELY IN THE NW IF LATER RUNS CONTINUE TO SUPPORT THIS. BEYOND
TONIGHT...LOTS OF UNKNOWNS DUE TO PROBABLE EFFECTS OF CONVECTION
TODAY AND TONIGHT...SO WILL TREND BACK MORE TOWARD A SHOTGUN
APPROACH TUE AND BEYOND. FLOW ALOFT BACKS TO SW BY TUE NIGHT...
WHICH WILL DECREASE THE NOCTURNBAL MCS POTENTIAL BUT WILL NOT END
IT ENTIRELY. THUS WILL STRETCH LOW POPS INTO WED BASED ON RECENT
QPFS OFF THE NAM.
LITTLE OR NO CHANGE TO THE GRIDS BEYOND WED. AREA WILL BE BETWEEN
A MID-LEVEL HIGH TO OUR SE AND A GRADUALLY-STRENGTHENING SW FLOW
REGIME TO OUR NW. RESULTANT PATTERN FAVORS MOSTLY DRY AND WARM
CONDITIONS - BUT NOT TOO HOT - FROM LATE WEEK INTO THE WEEKEND.
MEX HIGH TEMPS LOOK TO BE OUT OF CONTROL AND ARE NOT SUPPORTED BY
THICKNESSES OR 850 TEMPS. EXPECT READINGS CLOSER TO CLIMATOLOGY.
INCREASING FLOW ALOFT WILL SUPPORT STRENGTHENING LEE TROF AND
SOMEWHAT STRONGER S WINDS BY THE WEEKEND...WHICH ARE REFLECTED IN
THE LATEST DGEX AND HAVE BEEN USED AS OUR WIND GRIDS ON DAYS 3-7.
IF THESE WINDS WERE TO VEER TO A MORE SW/DOWNSLOPE DIRECTION THEN
WE MIGHT HAVE AN EASIER TIME GOING ALONG WITH THE HOTTER MEX TEMPS.
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR OKZ015-OKZ016-OKZ017-
OKZ018-OKZ019-OKZ021-OKZ022-OKZ023-OKZ024-OKZ033-OKZ034-
OKZ035.
TX...NONE.
&&
24Hazardous weather outlook, Aug 21, 5:46 AM CST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
646 AM CDT SUN AUG 21 2005
OKZ004>048-050>052-TXZ083>090-211700-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SEVERE WEATHER IS NOT
ANTICIPATED...BUT SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL.
DISCUSSION...
SHOWERS AND THUNDERSTORMS THAT MOVED THROUGH PORTIONS OF OKLAHOMA
THIS MORNING ARE WEAKENING AND MOVING OUT OF THE AREA. ANOTHER AREA
OF SHOWERS AND THUNDERSTORMS OVER THE OKLAHOMA AND TEXAS PANHANDLES
AROUND SUNRISE IS SPREADING NORTHEAST AND SOME OF THE SHOWERS WILL
LIKELY AFFECT PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATER THIS MORNING.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
AND OVERNIGHT. SOME OF THE THUNDERSTORMS WILL LIKELY PRODUCE HEAVY
RAINFALL IN SOME LOCATIONS AS ATMOSPHERIC MOISTURE REMAINS VERY DEEP
OVER THE AREA. HOWEVER...INSTABILITY WILL REMAIN SOMEWHAT LIMITED
AND WIND SHEAR WILL BE WEAK... THEREFORE NO ORGANIZED AREAS OF
SEVERE WEATHER ARE ANTICIPATED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY BEFORE
HIGH PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE STRENGTHENS OVER
THE SOUTHERN PLAINS BY THE MIDDLE OF THE WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.Flood, Caddo
- When
- August 22, 4:00 AM CST to 12:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.017, -95.517
Storm total rainfall amounts of 3 to 7 inches in northern Caddo County on August 21-22 generated flood along Cobb Creek upstream of the Fort Cobb Reservoir during the period. Cobb Creek had two brief crests above flood stage at the USGS gage, 2 miles southwest of Eakley, OK. A second round of thunderstorms during the overnight hours dropped rainfall amounts up to 2 inches on August 21-22 in the Cobb Creek basin producing a second, lower crest. Cobb Creek crested at 10.7 feet, 0.7 feet above flood stage, at 9:30 am CST on August 22, and was above flood stage from 4:00 am CST to 12:00 pm CST on August 22.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 22, 2005$2.1 million · 70 kt wind · 9 events
- Damaging Wind in Alabama, August 22, 2005$175,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 22, 2005$90,000 · 1 event
- Hail and Damaging Wind in Texas, August 22, 2005$65,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, August 22, 2005$43,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Alabama, August 22, 2005$25,000 · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 22, 2005$25,000 · 1 event
- Flash Flood and Hail in Kansas, August 22, 20051.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, August 22, 20051 in hail · 13 events
- Lightning Strike in Florida, August 22, 20051 injured · 1 event
- Flash Flooding and Hail in Colorado, August 22, 20051 in hail · 6 events
- Hail in Colorado, August 22, 20051.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473609.